Overdose Information

Share on FacebookPin on PinterestTweet about this on TwitterGoogle+Share on LinkedInEmail to someone
One of our greatest fears, as parents, is for the safety of our children. From the time they are infants, we make every effort to protect them. When facing a child’s addiction to drugs or alcohol, we are forced to realize they are in danger of irreversible harm. Overdose is a possibility for anyone who is fighting the disease of addiction. Therefore, it is crucially important that you are aware of the signs and symptoms of overdose for various drugs, including alcohol.

Overdose occurs when too much of any given substance has been ingested, according to the National Institutes of Health. The symptoms of an overdose will depend on the type of drug consumed. Keep in mind that teens today are mixing their drugs without regard to the additional danger.

Information on Specific Substances

Alcohol Poisoning in Teens

So how can you tell if your teen is in danger of alcohol poisoning? According to the National Institute on Alcohol Abuse and Alcoholism, there are a few signs you can look for:

  • Mental confusion or stupor
  • Inability to wake even when stimulated
  • Vomiting
  • Seizures
  • Slow breathing: less than 8 breaths/min
  • Irregular breathing: 10sec+ between
  • Low body temp/blue color to the skin

Alcohol abuse by teens in the United States is on the rise. According to the Monitoring the Future survey, in 2011, 8th, 10th, and 12th graders grade levels registered an increase in the number of students who reported using or abusing alcohol in the year prior to the survey.

In fact, a full 49.9 percent of high school seniors admitted to alcohol use over the past year.

Binge drinking can be significantly dangerous for several reasons. The alcohol in spirits, wine and beer takes time to be digested and absorbed into the blood stream. Therefore, what might appear to others as a period of “sleeping it off” could actually be an overdose.

Teens and Cocaine

Cocaine is a central nervous system stimulant that causes a euphoric feeling by stimulating the amount of dopamine the brain creates. Normally, the brain will create dopamine, a heady neurotransmitter responsible for pain, pleasure, reward and motor function. For instance, our favorite song might produce an increase of dopamine, and we get the feeling that we need to dance and feel happiness. According to the National Survey on Drug Use and Health, released by the Substance Abuse and Mental Health Administration, 4.8 million people in America over the age of 12 years abused cocaine in 2009.

Cocaine can give the user a euphoric feeling, coupled with increased energy. At first, the person might feel invincible and happy; however, prolonged use can change the brain in seriously negative ways. The same individual might begin to feel more irritated and agitated by their drug use, causing them to ingest more of the drug as they seek that same, original euphoria.

This tolerance can lead to addiction, and overdose is very possible. The signs and symptoms of a cocaine overdose include:

  • Agitation
  • Increased body temperature
  • Hallucinations
  • Convulsions
  • Death

Methamphetamines

Methamphetamine is also a stimulant and has many symptoms in common with cocaine and other stimulants. Highly addictive, methamphetamine is known on the streets as “ice,” “meth,” “chalk,” “speed,” or “tweak.”

The symptoms of methamphetamine overdose are similar to those of cocaine, and include the additional risk of:

  • Stroke
  • Heart attack
  • Organ failure (body temperature rises so dramatically that the internal organs are unable to cope)
  • Excessive sweating
  • Dilated pupils

The last name mentioned here is in reference to the muscle spasms that are characteristic of the long-term effects of the drug on one’s motor skills. As dopamine production levels are negatively affected, the drug user often exhibits shaking or tremors in the limbs and body. Initially, the meth user will experience a surge of energy. This increase in metabolism makes this a drug of choice for those looking for an appetite suppressant, and others use it to stay awake for days at a time as they try to balance work, school, family responsibilities and extracurricular activities.

Heroin and Other Opiates

The signs of overdose from heroin or another opiate-type drug can include:

  • Slow or shallow breathing
  • Clammy complexion and skin with a blue tinge
  • Convulsions or seizures
  • Coma – inability to wake
  • Death

The more quickly a drug enters the bloodstream and the brain, the more likely a person is to become addicted. Heroin, particularly when it is injected directly into the veins, is one of the fastest drugs to produce its euphoria. This makes it more addictive on a psychological and physical level.

Heroin is an opiate and shares characteristics with some prescription drugs, such as codeine, morphine and methadone — a drug used to treat heroin addiction. Name brands of opiate-based pain medications include Lortab and Vicodin.

These types of drugs will make the user incredibly drowsy and can greatly depress breathing. Overdose is more likely with heroin, mostly because the user of the drug generally has no idea how pure or impure (cut) the drug is. One day, they may inject a lower level of purity, and the next day the same amount of a more pure heroin can result in a fatal overdose.

LSD

While LSD is less popular among teens in recent years, according to the Monitoring the Future survey results, 4.6 percent of high school seniors are still reporting that they have used the drug in the year prior to taking part in the survey. LSD is a powerful hallucinogen that was originally made popular during the psychedelic 1960s. In 1972, a massive overdose situation due to this powerful drug was recorded in San Francisco, California when four men and four women of varying ages consumed equal amounts of LSD. They were under the impression they were ingesting cocaine and therefore consumed far more LSD then they would have if they had known precisely what they were doing.This gave physicians a very clear idea of the effects of LSD overdose in an impromptu study of the effects for each of the eight patients.

For instance, the symptoms they encountered were:

  • Coma
  • Respiratory arrest
  • Diarrhea
  • Writhing
  • Hyperactivity
  • Psychosis
  • Hallucinations

Ecstasy

One of the more popular “club drugs,” Ecstasy is the street name for a drug called MDMA. Ecstasy is also known as “lover’s speed,” “E,” and “disco biscuits.” The latter name is derived from the drug’s association with intense dance parties called “raves.” Teens often take this drug in conjunction with other drugs, so multiple overdoses are a possibility. The symptoms of Ecstasy overdose might include:

  • Hyperthermia – a drastic increase in body temperature
  • Liver and kidney failure
  • Cardiovascular failure
  • Dehydration
  • Panic

Inhalants

The symptoms of inhalant use and abuse include:

  • Slurred speech
  • Euphoria
  • Hallucinations
  • Delusions
  • Lightheadedness
  • Lack of coordination (the user may appear drunk)

Unlike some other drugs, inhalants are more popular among younger teens, according to the Monitoring the Future survey. When asked whether they have used inhalants during their lifetime, 17.3 percent of 8th graders admitted they had, while only 10.9 percent of seniors admitted the same. This statistic also indicates that more kids are trying this particularly dangerous activity at earlier ages. The substances used to get high are generally found under the kitchen sink or in the garage of most homes.

Inhalants are also different because death can occur with a single use, even the very first use. In a report by ABC News, Sudden Sniffing Death Syndrome can be the result of asphyxiation or cardiac arrest. Because the risk of death is so profound, any use of inhalants should be treated as a potentially fatal overdose.

Taking Action When You Suspect Teen Overdose

Protecting children from harm, even when that harm comes from their own behaviors, is a parent’s most important job.

If your teen is suffering from substance use disorder or alcoholism, there are steps you can take to keep them a little safer. If you suspect an overdose, call 911 immediately. You can also take CPR and first aid classes from many local resources, such as hospitals, fire stations or community organizations. An important step may be in building trust between you and your child. If you suspect they are using drugs, make every attempt to let them know they can come to you in a crisis without fear of immediate reprisal. The important thing is that they stay alive long enough to get them the help they need.

Finding Help for Your Teen

The best way to avoid overdose is, of course, to treat the addiction before an overdose happens. Getting help for your teen isn’t as overwhelming as you may think.

There are many programs available that can address the needs of your teenager in many situations. At Newport Academy, your child can participate in inpatient and outpatient services, and choose from a variety of complementary therapies including yoga for emotional, spiritual and physical balance, and equine-assisted therapy to learn coping and problem-solving skills.

The decision to get help is a life-changing one. It is one that can help your teenager reach their full potential and get back on the fast track to health and happiness.